Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Wilmington, NC

May 25, 2000Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2000, 8:54 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 8:54 PM EDT (00:54 UTC)
Expired
May 25, 2000, 9:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Darlington County, SC, Florence County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:00 PM EDTHail 2Darlington, SCA severe thunderstorm caused dime size hail in the city of Darlington, and 2 inch hail just to the south. Strong gusty wind caused tree and roof damage to the Landmark Motor Inn, 2 miles south of the city, and overturned a mobile home in Oats, 8 miles south of
May 25, 9:04 PM EDTHail 4.5Florence, SCA severe thunderstorm developed west of the city of Florence and moved east. The damage began on the southwest side of the city with reports (including ham radio, media, and spotters) of large hail and wind gusts estimated over 80 mph. The largest hail size w

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5760 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
2.6
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS52 KILM 260054
SVRILM
SCC031-041-260145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
854 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
  NORTHERN FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF OATS...OR ABOUT 8 MILES
  SOUTH OF HARTSVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  DARLINGTON AT 900 PM EDT
  FLORENCE AT 910 PM EDT
  EFFINGHAM AT 920 PM EDT
  CLAUSSEN AT 925 PM EDT
  PAMPLICO AT 935 PM EDT
  KINGSBURG AT 940 PM EDT

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 25, 2:30 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU MAY 25 2000

COLD FRONT PUSHING INTO SW VA AND WESTERN NC EXTENDING INTO NRN
SECTIONS OF GA AL AND MS. AHEAD OF THE FRONT IN ILM CWA...HOT AND
HUMID CONDITIONS WITH DEWPOINTS AROUND THE 70 DEGREE MARK AND HEAT
INDICES AROUND 100 DEGREES. ANOTHER S/W TO MOVE EAST AND SINK SOUTH
OVER THE AREA TNGT. COLD FRONT IN VICINITY TO PROVIDE A BETTER CHC
FOR SHWRS AND TSTMS. WILL GO 50 POPS TNGT PERIOD.

COLD FRONT SLOWLY PUSHING THROUGH THE AREA EARLY FRI AS MODELS
DEVELOP A LOW ALONG COAST. WITH FRONT AND LOW DEVELOPING IN VCNTY
WILL RETAIN SMALL POP INTO FRI. HIGH BUILDS IN LATER FRI AND SAT
WITH SOME CLOUD COVER LINGERING FRI. NEXT FRONT APPROACHES LATE SAT
AND PROVIDES MORE CHANCES FOR RAIN INTO EARLY NEXT WEEK.

GUIDANCE TEMPS LOOK REASONABLE THROUGH PERIOD AND WILL NOT DEVIATE
TOO MUCH FROM THEM. EXPECTING A FEW DEGREES COOLER TOMORROW WITH
CLOUDS AROUND AND WINDS TURNING NORTH. ONLY A FEW DEGREES THOUGH
WITH TEMPS INCREASING AGAIN SAT WITH PLENTY OF SUN.

CWF...WINDS SW BECOMING W TONIGHT IN THE 15-20 KT RANGE. WITH FRONT
IN VCNTY WILL GO VARIABLE FRI AT 10 KT. AS HIGH BRIEFLY BUILDS IN A
MORE EASTERLY DIRECTION SHOULD BE SEEN FRI NIGHT AND THEN WINDS
BECOME SE AT 15 KT OR LESS AS NEXT SYSTEM APPROACHES.

PRELIM CCF:
ILM BU 070/088 066/090 069 30520
FLO BU 068/088 065/091 069 30520
MYR BU 068/086 066/088 068 30520

.ILM...NONE.

PJN

In the hours before

Local storm report, May 25, 6:28 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE WILMINGTON, NC
628 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    HOLDEN BEACH              SC   .88 INCH HAIL
05/25/00   BRUNSWICK

DRH
Local storm report, May 25, 6:35 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
635 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    MYRTLE BEACH              SC   .75 INCH HAIL
05/25/00   HORRY                          REPORTED AT MYRTLE BEACH
                                          INTERNATIONAL AIRPORT

DRH
Local storm report, May 25, 6:46 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
646 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    CALABASH                  NC   WIND DAMAGE
05/25/00   BRUNSWICK                      LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          ON HICKMAN ROAD.

DRH
Local storm report, May 25, 6:59 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
659 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    CALABASH                  NC   WIND DAMAGE
05/25/00   BRUNSWICK                      LAW ENFORCEMENT REPORTED
                                          ROOF BLOWN OFF AT INDIGO
                                          PLANTATION.
Local storm report, May 25, 7:19 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
719 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    PAWLEYS ISLAND            SC   .75 INCH HAIL
05/25/00   GEORGETOWN                    MRR
Local storm report, May 25, 7:24 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
724 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    5 S PAWLEYS ISLAND        SC   1.00 INCH HAIL
05/25/00   GEORGETOWN                    DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:14 PM EDTSevere Thunderstorm WarningILMGeorgetown31 min
May 25, 8:48 PM EDTSevere Thunderstorm WarningILMGeorgetown27 min
May 25, 9:02 PM EDTTornado WarningILMDarlington, Florence43 min
May 25, 9:21 PM EDTTornado WarningILMMarion24 min
May 25, 9:45 PM EDTSevere Thunderstorm WarningILMHorry, Marion45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.